Flash Flood, Riverside
- When
- January 11, 9:15 AM PST to 10:00 AM PST
- Where
- Riverside County, Idyllwild
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.750, -116.717
Strawberry Creek flooded roads in Idyllwild. Mud and rock slides occurred to the south near Mountain Center.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Strawberry Creek flooded roads in Idyllwild. Mud and rock slides occurred to the south near Mountain Center.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 11, 3:30 AM PST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 330 AM PST TUE JAN 11 2005 .SYNOPSIS...THE LAST IN A SERIES OF PACIFIC STORMS WILL MOVE INLAND TODAY...BRINGING LOCALLY HEAVY PRECIPITATION...GUSTY WINDS IN THE MOUNTAINS AND DESERTS...AND COOLER TEMPERATURES AND LOWER SNOW LEVELS THIS AFTERNOON AND EVENING. HIGH PRESSURE WILL DEVELOP OFF THE CALIFORNIA COAST BRINGING FAIR AND WARMER WEATHER FOR THE REST OF THE WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. THE LATEST STORM...AND LAST IN THE CURRENT SEQUENCE...IS MOVING STEADILY INLAND ACROSS CALIFORNIA. SATELLITE IMAGERY SHOWS THE UPPER CENTER NEAR THE BAY AREA. THE UPPER CENTER WILL MOVE INLAND INTO NEVADA THIS AFTERNOON. WARM ADVECTION PRECIPITATION AHEAD OF THE SURFACE COLD FRONT HAS BEEN SPREADING SOUTHWARD ACROSS SOUTHWEST CALIFORNIA THE PAST FEW HOURS AND SHOULD CLEAR MOST OF SOUTHWEST CALIFORNIA AROUND SUNRISE. SIX HOUR RAINFALL UP TO AROUND 2 INCHES HAS OCCURRED IN A FEW PLACES...MOSTLY THE COASTAL SLOPES OF THE SAN BERNARDINO MOUNTAINS...NORTHERN PORTIONS OF SAN DIEGO COUNTY...AND ON THE COASTAL SLOPES OF THE SANTA ANA MOUNTAINS. OTHERWISE... AMOUNTS HAVE GENERALLY RANGED FROM ONE HALF TO ONE INCH AT THE COAST TO ONE TO TWO INCHES ON THE COASTAL SLOPES. THE BACK EDGE OF THE SURFACE COLD FRONT HAS NOW MOVED PAST POINT CONCEPTION. THE SURFACE COLD FRONT SHOULD MOVE ACROSS MOST OF SOUTHWEST CALIFORNIA THIS MORNING. RADAR IMAGERY FROM THE SULPHUR MOUNTAIN RADAR APPEARS TO BE OVERSHOOTING SOME OF THE RAIN IN THE COLD FRONTAL BAND...POSSIBLY UNDERESTIMATING THE INTENSITIES. THE SANTA ANA MOUNTAINS RADAR IS CURRENTLY UNAVAILABLE. A FEW HOURS OF MODERATE RAINFALL IS EXPECTED WITH THE FRONTAL PASSAGE THIS MORNING. SCATTERED SHOWERS WILL FOLLOW THE FRONT FOR THIS AFTERNOON INTO THIS EVENING. THE COLDEST MID LEVEL AIR ASSOCIATED WITH THE UPPER LOW MOVES ACROSS SOUTHWEST CALIFORNIA THIS AFTERNOON AND EVENING. THIS WILL BE THE MAIN PERIOD WITH A CHANCE OF THUNDERSTORMS. WINDS WILL BE NEAR ADVISORY LEVELS IN THE MOUNTAINS AND UPPER DESERTS TODAY WITH STRONGEST WINDS IN THE UPPER DESERTS THIS AFTERNOON. SNOW LEVELS ARE STILL MOSTLY ABOVE 8000 FEET...BUT SHOULD BEGIN LOWERING DURING THE MORNING...LOWERING TO 5000 FEET DURING THE AFTERNOON...AND 4500 FEET TONIGHT. PATCHY DENSE RADIATIONAL FOG IS POSSIBLE IN LOWER LYING AREAS WEST OF THE MOUNTAINS LATE WEDNESDAY NIGHT INTO THURSDAY MORNING. HIGH PRESSURE WILL BUILD OFF THE CALIFORNIA COAST WEDNESDAY THROUGH FRIDAY BRINGING FAIR AND WARMER WEATHER THE REST OF THE WEEK. SEASONAL TEMPERATURES WITH LITTLE CHANCE OF PRECIPITATION SHOULD CONTINUE INTO EARLY NEXT WEAK. && .SGX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 6 PM TODAY...ZONES 55/56. WINTER WEATHER ADVISORY 9 AM TODAY UNTIL 6 PM TODAY...ZONE 58. WIND ADVISORY UNTIL 6 PM TODAY...ZONES 58/60. FLOOD WARNING FOR THE SAN LUIS REY RIVER UNTIL MIDNIGHT TONIGHT. FLOOD WARNING FOR THE SAN DIEGO RIVER UNTIL TONIGHT. FLASH FLOOD WATCH UNTIL TONIGHT FOR ALL ZONES. MARINE WEATHER STATEMENT FOR TIDAL OVERFLOW...ZONES 42/43. && MARTIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 800 PM PST MON JAN 10 2005 CAZ042-043-048-050-055-056-057-058-060-061-062-121400- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 800 PM PST MON JAN 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF RAIN...HEAVY AT TIMES...AND SNOW IN THE HIGHER MOUNTAINS TODAY...WITH HEAVIEST MOVING THROUGH THIS MORNING. THIS WILL BRING THE POTENTIAL FOR WIDESPREAD FLOODING AND MUD SLIDES. LOCAL STRONG WINDS WILL DEVELOP AT TIMES TODAY. HIGH TIDES AND LARGE SURF WILL BRING A THREAT OF COASTAL FLOODING AND EROSION THIS WEEKEND. DRY WEATHER AND WARMER DAYS ARE EXPECTED DURING THE SECOND HALF OF NEXT WEEK. DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS ARE OCCURRING... .DAY ONE... TODAY AND TONIGHT. WINTER STORM WARNING UNTIL 6 PM TUESDAY FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX. WIND ADVISORY FOR THE HIGH DESERTS AND MOUNTAINS UNTIL 6 PM TODAY...SEE LAXNPWSGX. FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...SEE LAXFFASGX. RIVER STATEMENT FOR THE SAN DIEGO AND SAN LUIS REY RIVERS...SEE LAXRVSSGX. FLOOD WARNING FOR THE SAN DIEGO AND SAN LUIS REY RIVERS...SEE LAXFLSSGX. MARINE WEATHER STATEMENT...SEE LAXMWSSGX. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.. MARINE WEATHER STATEMENT THROUGH WEDNESDAY FOR TIDAL OVERFLOW...SEE LAXMWSSGX. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SKYWARN ACTIVATION STATEMENT...WEATHER SPOTTERS HAVE BEEN ACTIVATED. ATKIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
435 AM PST TUE JAN 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM FLASH FLOOD FOREST FALLS 34.10N 117.46W
01/11/2005 SAN BERNARDINO CA LAW ENFORCEMENT
MUD SLIDE HAS CLOSED SR38.
&&
ECCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
715 AM PST TUE JAN 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 AM FLOOD EL CAJON 32.80N 116.96W
01/11/2005 SAN DIEGO CA CO-OP OBSERVER
HEAVY RAIN WESTEND OF EL CAJON...ROAD FLOODED 2 LANE
WESTBOUND I-8 NEAR WEST MAIN STREET EXIT.
0642 AM FLOOD SAN DIEGO 32.72N 117.16W
01/11/2005 SAN DIEGO CA CO-OP OBSERVER
HARBISON CANYON RD AT GALLOWAY RD, 50 YARDS NORTH OF THE
INTERSECTION ON THE HARBISON CANYON SIDE, ROAD IS
FLOODED.
&&
SWASONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
801 AM PST TUE JAN 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM NON-TSTM WND DMG SAN DIEGO 32.72N 117.16W
01/11/2005 SAN DIEGO CA NEWSPAPER
*** 1 FATAL, 3 INJ *** TREE FELL ON CAR ON SOUTHBOUND
STATE HIGHWAY 163 SOUTH OF WASHINGTON STREET IN BALBOA
PARK. RAIN-SATURATED GROUND MAY HAVE ATTRIBUTED TO THE
TREE FALL.
&&
HORTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
804 AM PST TUE JAN 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM NON-TSTM WND DMG SAN DIEGO 32.72N 117.16W
01/11/2005 SAN DIEGO CA NEWSPAPER
*** 1 FATAL, 3 INJ *** TREE FELL ON CAR ON SOUTHBOUND
STATE HIGHWAY 163 SOUTH OF WASHINGTON STREET IN BALBOA
PARK. RAIN-SATURATED GROUND MAY HAVE ATTRIBUTED TO THE
TREE FALL.
&&
HORTONThe Santa Ana Mts radar (KSOX), 85 km away, was scanning. The volume nearest the first event began at 17:15 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436671.